Furosemide is a diuretic agent widely used to treat edema or hypertension. We present a 45-year-old woman with interstitial nephritis resulting from chronic furosemide dependence. Impaired renal function was initially found at a clinic. A renal biopsy showed mixed acute and chronic interstitial nephritis. After cessation of furosemide, the patient’s renal function completely recovered. Although furosemide is generally considered safe, serious adverse effects may occur, such as dehydration, hyperuricemia, electrolyte imbalance, ototoxicity, allergic reactions and interstitial nephritis. Most cases of acute interstitial nephritis are caused by drug allergy or infections. Antibiotics and non-steroidal anti-inflammatory drugs (NSAIDs) are the most common offending drugs. Treatment is aimed at early cessation of the offending agents and steroid administration if necessary. After treatment, most patients have partial or complete recovery of renal function. A prolonged course of acute tubulointerstitial nephritis can progress to chronic tubulointerstitial nephritis, in which renal function impairment may be permanent. Since there are few reports of furosemide-related tubulointerstitial nephritis in the literature, we presented this case to remind all physicians of the possible renal toxicity of furosemide. (J Intern Med Taiwan 2015; 26: 217-226)
No takes yet. Share an insight, caveat, or question.
Yu et al. (2015) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: